Pradaxa (generic name = dabigatran) has just been added to the US guidelines for Afib.
Is your sister getting it in blisterpacks? Being in Europe, that is probably so. But when people get in in bottles (likely in the US), then the med is actually considered to be expired after only 30 days. Apparently humidity breaks it down.
I was just recently diagnosed with Afib. Atrial fibrilliation is when the heart is not pumping correctly and can either be beating at a normal rate or a fast rate. Mine beats very fast when I am in Afib.
The new medication is likely Multaq. I just started it last week and am doing okay so far. It is taken twice a day and the standard or only dose is 400mg.
Dear nananeedthis: I agree with llove. Also when in afib the heart rate jumps around. It may have a few normal or slow beats and then seveal fast beats. If treated properly it is not very life threatening.. just an aggravation. However it usually gets worse with age. As I understand it, the irregular beats are caused because the electrical nodes on the heart valves are sending too many or extra signals or impulses to the valves and makes the heart beat more often at times than it should. There is a proceedure called a heart ablation that can sometimes or usually correct the problem. The electrical nodes on the heart valves are burned a little and this scars it and helps block the extra electrical impulses.. Not every one can or should have an ablation. It is not with out some risk...however I guess life is pretty much a gamble.. I had afib for about 12 years and had a heart ablation proceedure in july of 2010 and so far is seems to have corrected my problem. It is my understanding if one is in good physical condition, the sucess rate for an ablation is usually 75-80%... Hope this helps..Claytex
I add on refinement: AFib is Atrial Fibrillation which means the Left Atrium is in fibrillation, a very high HR and this makes that chamber (one of 4 in the heart) to become 1) ineffective in its "job" of loading the left ventricle and 2) sends many unwanted pulse signals to the Ventricle.
The heart has a filtering action in the SA node that removes some of the extra beat from the Left Atrium. However, some get through and this can increase the ventricle rate (the HR we measure) to get dangerously high. In my case the untreated HR goes to about 130 at rest. Too high but not dangerous in the short term. I take Beta Blocker and Calcium Channel Blocker to lower the Ventricle rate to about 90 at rest, maybe 80 when sleeping. My HR is, nonetheless, irregular with an extra beat thrown inbetween the normal beats. I also take an anticoagulant to protect (lower risk) of clot formation in the fibrillating atrium - I thak Warfarin (Coumadin). The fact that I have AFib full time means I have a bit less energy and can not do strenuous physical activities like running or riding bikes up hills with much of a grade. My risk of heart failure due to AFib is higher than if I did not suffer from AFib, but it is not considered dangerous enough to do an Ablation given my limited/controlled symptoms. I am in the care of a cardiologist and have consulted with an EP, neither believe (will support) me getting an ablation saying my level of symptoms do not justify the risk of complications. If you read my profile you will see I have undergone open heart surgery and have had a "maze" procedure done during that operation. The Maze is like an Abaltion, it did not stop my AFib.
I thank you all for your answers. I did get a chance to speak to my sister today,and the new medication that she is taking is actuallt a blood thinner called Pradaxa. The Coumadin was causing too many problems for her, ie...breakthrough bleeding and such. The AFib med that she is taking is Rythmol. Does anyone have experience with either of those medications?
Just tossing my two cents in...the standards have changed for long term use of Multaq and its not recommended to ingesting it on a daily basis anymore...i would look into it. Its considered the big gun of meds and is generally prescribed as an at home conversion med so that we don;t have to go to the hospital every time we can't knock out the atrial fib. I have taken neither the Pradaxa (my doc has me on an aspirin a day as a safety net) nor Rythmol (i am on a low dose of antenolol as the secondary safety net.)
Can I ask where you read/heard about not using the Multaq on a daily basis? I am on it for a very short time of three weeks or so and am taking it daily. This was a better alternative then ameridione according to my EP=)
My diagnostic heart doc and my heart surgeon both told me the same thing...i did my research on it and when delving into the most recent studies from what i read they concur. Medhelp prefers that we don't post other sites on their site which i think is very fair but what i would do if i were you is do what i did...research clinical studies on line, the newest updates, etc. I have also been given Multaq to use only in an emergency situ to convert my heart should i not be able to knock out my rhythm issues as a last ditch effort before heading to the E.R. for the more standard conversion. I found the research to tell me more than i really wanted to know but at least i am now fully armed. Take the time you'll be glad you did...i question everything because its my body and its my life and ultimately it will be you who throws down the yellow flag if something goes wrong.....
If you could private message me those links, that would be great. Everything I have seen says it is a daily mediciation so that is why I was wondering. I am on it for three weeks so it is relatively a short time. What medication does your doctor recommend if not Multaq for Afib?
I am supposed to be taking coumadin, but am worried about bleeding problems. I live a long way (2hrs) away from medical help, and have severe reactions to practically any drug I have ever taken. I have A-Fib and tachycardia, and am currently on propafenone, which is does not agree with me either. I am wondering about the blood thinner pradaxa, is it more effective in stopping bleeding, and is it necessary to have periodic blood checks when on it, and also, how expensive is the generic?
NTB...she is getting it in bottles and is aware of the expiration period...thanks.
Ageing...Pradaxa is just new to the US, and according to my sister, she doesn't have to have her level checked as often as she did while she was on Coumadin. In fact, only around every 2-3 weeks, is what she said...I was a little worried about that, so please check into it first.
Nananeedthis, I have taken Rhythmol off and on for many years. It is is the same class as Flecainide but considered a little milder. I never had any side effects from it, but I have to say, like the rest of them, at some point it will become pro-arrhythmic. It could take months or even years, but sooner or later it will happen.
Cindy, both Dr Natale and another cardiologist told me to use Multaq on a daily basis so there is difference of opinions in the medical community. I could not take it after a few days, it didn't control my a-fib and I just felt bad while I was on it.
If I'm right, but don't quote me, all medications lose their effectiveness over time and have to be changed to something in a different class.
I have been on Coumadin for 2 months and my cardio wants me on it permanently. As long as you follow the dietary restrictions (consistency in food containing Vitamin K) and have it checked on a regular basis, you should be okay. You should be followed by a Coumadin clinic, at least at first. I know people who have been on it for years with no problems. You can get a checker and check it yourself at home, then call the results in if they are out of range for doseage advice.
Pradaxa's advantages, according to my cardo's nurse, is that you do not have to watch your diet, and that you do not need frequent checks. You still need to go to the Emergency Room, i.e., if you fall and crack your head on the cement. An article I read from USA Today said Pradaxa causes more gastrointestinal bleeding than Coumadin and people on it are more likely to have heart attacks than people on Coumadin.
There are a lot of differing opinions on how to treat A-Fib. I, personally, would rather take the blood thinner than end up with a stroke or heart attack.
PAC is paroxamal atrial contractions, PAT paroxamal trial tachacardia (fast heart beat). Atrial Fibrillation is when the atrial chambers quiver, rather than pump properly and the lower chambers or ventricles cannot fill properly. It is not an emergency unless your heart beat remains high -- rapid ventricular reponse.
I was given 300 mg. Rhythmol in the hospital and it did not end my Afib. I am having a CTA scan test 2/23 to check for blockages and if I have none, will be given Rhythmol to take at home to try and end an episode. Interesting that Flecainide is used the same way. I have been told Norpace is an antiarrhymic with few side effects that my cardio may try me on if the present regimen stops working.
Good luck to you.
thanks for the information...it is very helpful.